Colorado, 2003

High Wind in Colorado, March 27, 2003

March 27, 2003 · NWS GLD · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 27, 2:42 AM MST, 5 hours 25 minutes earlier.

Area forecast discussion, Mar 27, 2:42 AM MST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
242 AM MST THU MAR 27 2003

WIND SPEED IS THE PRIMARY CHALLENGE FOR THIS FORECAST...WITH
SNOWFALL POSSIBLE IN THE NORTHERN THIRD OF THE FORECAST AREA.

WIND ADVISORY IS ALREADY OUT AND VERIFYING.  LOOKS LIKE A PERIOD OF
LIGHTER WINDS BEHIND THIS INITIAL SURGE BEFORE THEY PICK UP AGAIN
THIS AFTERNOON.  WILL KEEP CURRENT WIND ADVISORY THROUGH 18Z...
THEN RUN A WIND ADVISORY IN THE CENTRAL AND SOUTHERN THIRDS THROUGH
03Z TONIGHT WITH A WINTER WEATHER ADVISORY IN THE NORTHERN THIRD
WITH EXPECTATION OF STRONG WINDS AND FALLING SNOW COMBO.

LEANED ON GFS FOR THIS PACKAGE...ESPECIALLY WITH RESPECT TO HOURLY
LOCATION OF RAIN/SNOW LINE TODAY.  GFS INITIALIZED BETTER THAN
OTHER MODELS BASED ON 00Z COMPARISON OF OBS AND SATELLITE.

WINDS LOOK TO PICK UP FRIDAY AS WELL...BUT NO HIGHLIGHTS YET GIVEN
MIX OF WEATHER TO DEAL WITH THIS MORNING.

NO TIME TO ADJUST EXTENDED.

THANKS TO DDC AND LBF FOR COORDINATION.

.GLD...WIND ADVISORY UNTIL 11 AM MST FOR ALL OF NORTHWEST KANSAS...
       EXTREME SOUTHWEST NEBRASKA...AND FAR EAST COLORADO.
    ...WINTER WEATHER ADVISORY 11 AM TO 8 PM MST FOR YUMA COUNTY
       COLORADO...ALL OF EXTREME SOUTHWEST NEBRASKA...AND KANSAS
       COUNTIES ALONG THE NEBRASKA STATE LINE.
    ...WIND ADVISORY 11 AM TO 8 PM MST FOR COLORADO AND KANSAS
       COUNTIES ALONG AND SOUTH OF A FLAGLER COLORADO TO GOODLAND
       KANSAS TO HILL CITY KANSAS LINE.

ENTWISTLE
Hazardous weather outlook, Mar 27, 4:00 AM MST, 4 hours 7 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
400 AM MST THU MAR 27 2003

...WINTER WEATHER ADVISORY FROM 11 AM TO 8 PM MST FOR PORTIONS OF
EAST CENTRAL COLORADO AND EXTREME SOUTHWEST NEBRASKA...

...WIND ADVISORY FOR THE REMAINDER OF THE TRI-STATE AREA THROUGH 8
PM MST...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY

A STRONG UPPER LEVEL DISTURBANCE AND ASSOCIATED SURFACE LOW PRESSURE
SYSTEM WILL MOVE ACROSS THE AREA TODAY. NORTH WINDS AT 30 TO 40 MPH
WITH HIGHER GUSTS WILL CONTINUE THROUGH 8 PM MST. IN
ADDITION...AREAS OF RAIN WILL MIX WITH AND CHANGE TO SNOW FROM NORTH
TO SOUTH ACROSS THE TRI-STATE AREA TODAY. LOCATIONS ALONG AND NORTH
OF A LINE FROM YUMA COLORADO TO MCCOOK NEBRASKA CAN EXPECT UP TO 2
INCHES OF SNOW. STRONG NORTH WINDS WILL ACCOMPANY THE SNOWFALL AND
WILL CAUSE AREAS OF BLOWING AND DRIFTING SNOW. SOUTH OF THIS
LINE...AN INCH OR LESS CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE STRONG UPPER LEVEL SYSTEM WILL MOVE NORTHEAST OF THE AREA ON
FRIDAY ALLOWING A SUBSIDENT AIRMASS TO MOVE OVER THE HIGH PLAINS. AS
A RESULT...STRONG NORTH WINDS AROUND 35 MPH WILL BE POSSIBLE AS HIGH
PRESSURE BUILDS SOUTH INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF HIGH WIND OR SNOW WOULD BE APPRECIATED.

MCGUIRE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Kit Carson County

When
March 27, 8:07 AM MST
Where
Kit Carson County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

Strong gradient winds behind low pressure in eastern Kansas brought sustained winds of 35 to 40 mph with a measured gust to 64 mph in Flagler Colorado.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340803.